Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 16, 1999, 3:15 PM MDT for Elbert County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 3:15 PM MDT (21:15 UTC)
- Expired
- May 16, 1999, 3:50 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
County Elbert County, CO
The radar
The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:40 PM MDT | Hail 0.75 | Kiowa, CO | |
| May 16, 3:52 PM MDT | Hail 0.75 | Kiowa, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 162125 TORDEN COC039-162150- BULLETIN - RETRANSMISSION - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 350 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO ABOUT 5 MILES NORTHWEST OF ELBERT... MOVING EAST AT 20 MPH. * KIOWA IS IN THE PATH OF THIS STORM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR CMG/BAKER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:40 PM MDT, 35 minutes earlier.
Area forecast discussion, May 16, 2:40 PM MDT, 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 240 PM MDT SUN MAY 16 1999 AREA OF SHOWERS SHOWING UP ON RADAR ALONG THE FRONT RANGE AS WELL AS PORTIONS OF THE MOUNTAINS. SOME STORMS FIRING OVER PARK COUNTY AND THE SOUTHERN SECTIONS OF THE DENVER METRO AREA. EXPECT THE AREA OF SHOWERS TO INCREASE AND SPREAD ACROSS THE EASTERN PLAINS AS THE EVENING PROGRESSES. SOME HAIL EXPECTED WITH THE STRONGER STORMS AS LAPSE RATES BEGIN TO STEEPEN DUE TO CAA IN MID LEVELS...BUT FEEL WONT BE WIDESPREAD ENOUGH TO MENTION AT THIS TIME. NOT EXPECTING SEVERE AT THIS TIME...DUE TO THE COOLER SURFACE TEMPERATURES. PLATTEVILLE PROFILER SHOWED UPSLOPE WEAKENED CONSIDERABLY...BUT THIS TO BE SHORT-LIVED AS SURGE FROM WYOMING AND NEBRASKA TO MOVE ACROSS COLORADO PLAINS AROUND 03Z AND INCREASE UPSLOPE. COLD TROUGH PASSAGE EXPECTED OVERNIGHT...BETWEEN 06Z AND 12Z. GOOD MOISTURE AND UPWARD FORCING ASSOCIATED WITH TROUGH...AS NOTED BY DIV-Q AND GRIDDED MOISTURE FIELDS. FORECAST CROSS SECTIONS AND SOUNDINGS SHOW WET BULB ZERO BOTTOMING OUT AROUND 6500 FEET. THUS POTENTIAL FOR SNOW ACCUMULATIONS A GOOD BET MOUNTAINS AND FOOTHILLS...WITH A MIXTURE AS LOW AS 6000 FEET. ACCUMULATIONS TO BE TRICKY...ALTHOUGH THE HIGHEST AMOUNTS TO BE FOUND ALONG FOOTHILLS. WILL START WITH THE CURRENT 3-6 INCH AMOUNTS FOR MOUNTAINS AND FOOTHILLS...WITH LESSER AMOUNTS ZONE 41..THE WESTERN SECTIONS OF ZONES 38..39..40 AND PORTIONS OF 42. ANY CONVECTIVE ACTIVITY WILL ADD TO SNOW AMOUNTS...WILL NEED TO BE MONITORED AS TIME PROGRESSES. ALL MODELS...ESPECIALLY NGM...LOOK OVERZEALOUS IN SNOW ACCUMULATIONS AND ALL SUGGEST MAJOR SHOVELING. NICE THOUGHT FOR THE MIDDLE OF MAY. TROUGH PASSAGE EXPECTED AROUND 12Z...WITH STRONG SUBSIDENCE AND RAPID CLEARING EXPECTED BY MONDAY AFTERNOON. WILL LEAVE SOME SHOWERS IN THE AM. TUESDAY LOOKS TO BE MUCH WARMER AND DRIER AS RIDGE BECOMES THE DOMINANT FEATURE. DECENT WAA EXPECTED...ESPECIALLY IN MID LEVELS...SO WILL TAKE OUT ANY MENTION OF THUNDERSTORMS. NEXT TROUGH SHOULD APPROACH STATE BY END OF WEEK. STILL THE WARMUP CONTINUES... BUT AIRMASS DESTABILIZES AGAIN WITH TIME AS TEMPERATURES ALOFT COOL. SO THUNDERSTORMS AGAIN IN FORECAST. LESZCYNSKI .DEN...NONE.
In the hours before
Special weather statement, May 16, 10:25 AM MDT, 4 hours 50 minutes before
COZ030-032>050-170600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1025 AM MDT SUN MAY 16 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO TONIGHT AND INCREASE THE CHANCE OF PRECIPITATION BY THIS EVENING THROUGH EARLY MONDAY MORNING. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME MORE WIDESPREAD BY TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW ABOVE 5000 FEET. SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. ALTHOUGH SOME THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON AND THIS EVENING NO SEVERE WEATHER IS EXPECTED SO SPOTTER ACTIVATION IS NOT ANTICIPATED. ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE REGION. RPK
Special weather statement, May 16, 10:25 AM MDT, 4 hours 50 minutes before
COZ030-032>050-170600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1025 AM MDT SUN MAY 16 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO TONIGHT AND INCREASE THE CHANCE OF PRECIPITATION BY THIS EVENING THROUGH EARLY MONDAY MORNING. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME MORE WIDESPREAD BY TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW ABOVE 5000 FEET. SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. ALTHOUGH SOME THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON AND THIS EVENING NO SEVERE WEATHER IS EXPECTED SO SPOTTER ACTIVATION IS NOT ANTICIPATED. ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE REGION. RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:28 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 47 min |
| May 15, 9:12 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 48 min |
| May 15, 9:56 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 34 min |
| May 16, 3:55 PM MDT | Tornado Warning | BOU | Elbert | 30 min |
| May 16, 4:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 43 min |
| May 16, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.